Pernicious Anaemia Society
16,353 members11,365 posts

Feeling worse during loading shots, is this normal?

I'm new here and this is my first question/post and this may be answered elsewhere (though I've been looking) so my apologies if it is a repeat and also for the length.

I been having all major symptoms of B12 deficiency, including neurological and vision. My PCP sent me to Opthamologist, who referred me to Neurologist as everything in my eyes looked fine. My Neurologist said my symptoms checked off boxes of a lot of potential big scaries (MS, strokes, brain tumor) so MRI, EEG, VEP etc were done all with "normal" results. He referred me to Neuro-Opthamologist and she said eyes look good but referred to even more specialized Neuro-Opthamologist but I said "enough".

I had been asking my Neurologist if it could be a deficiency of some kind the whole time but it wasn't until we ruled everything else out that he finally heard me. He ordered bloodwork (thyroid, cortisol and B12). My thyroid came back "normal," cortisol "meh," and B12 super duper low for USA standards, anyway.

He prescribed 6 /1ml shots, one every other day for a week, then 1x a week for two weeks, then 1x per month "for the rest of my life" unless tests show not necessary anymore...

I took the first 1ml (methylcobalamin - special order as I didn't like the cyano as it had aluminum and parabens as carrier) and within 6 hours I had crazy sinus congestion - so thick I couldn't get it out, which has never been a problem before. What stuff I was able to discharge was white with red specks and super thick and rubbery. I then got a really bad sore throat with the crazy congestion, so painful Advil didn't help.

I went to my PCP thinking it could be strep since it was going around. They got results back that it was neither viral nor bacterial. Within 24ish hours of first B12 dose my sinuses and sore throat cleared up.

I took 2nd dose five days later to test my theory that I might have had a healing reaction to the shot. Bam! Crazy sinus stuffiness and super sore throat and neck (glands). Within 24ish hours, back to normal.

I decided to cut the dosage in half and that is what I've been doing since. The sinus stuffiness is now manageable but I'm feeling the most tired I've felt in 5 years or more. Exhausted. But my sleep is not improved and hot flashes with panic feeling have increased (emergency surgical menopause four years ago).

I'm taking potassium, folate, thiamin, selenium, magnesium, trace minerals, D3, DIM, etc. I practice IF with ketogenic diet with no problem (have had gut issues all my life so have been on paleo/keto diet for years and years though unexplainably only gain, not lose weight).

Is feeling worse during loading shots "normal" and if not, what am I doing wrong? Will I feel better when loading shots are finished?

I know I've got a lot of issues going on and I'm guessing that I've been B12 deficient for years (symptoms (like tremors) started when I was in college 20+ years ago). I guess I was hoping the B12 deficiency was the answer to all my ills and that I would magically feel better instantly, not worse.

Thanks in advance for your "Wisdom of the Crowd" input for this 41 year old American who really appreciates this community! 😊

5 Replies
oldestnewest

Hi Kat7 It is not uncommon for some symptoms to appear to get worse before they get better as the B12 starts repairing the damage done to your nervous system and your brain starts getting multiple messages from part of the body it had "forgotten about" or lost contact with.

I sometimes liken it to a badly tuned radio on which you have turned the volume up high trying to catch the programme you want when all of a sudden the signal comes in loud and clear and the blast nearly deafens you.

A lot will depend on the severity and longevity of your B12 deficiency as to how long before there is no further improvement or recovery.

Some symptoms will "disappear" quite quickly whereas others may take months or even years. There is no set timescale as we are all different.

I am not a medically trained person but I've had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you well

and hope you get to feel better soon.

Reply

Thank you so much for the hope and well wishes, CliveAlive!

Reply

Another Question, CliveAlive: with the symptoms I'm experiencing right now of extreme fatigue, painful swollen glands, thick sinus congestion and weird light redness in blotches (not hives) just under my skin on my hands and now small, dry scaly patches (not measles or shingles or pox) on my arms and face along with if I do any physical activity (walking to and from my mailbox for instance -50 steps on an incline) I am panting for breath by the time I get back and my head starts to pound... could this be lack of something else supplement-wise while doing the B12 loading doses?

The only thing I'm not taking is an iron supplement - should I be taking that?

I had been diagnosed a long time ago with EBV could the B12 be causing a Herxiemer Reaction to the EBV?

Ugh, help, please. Any additional advice will be helpful, thanks! Especially if I need to be taking iron....

Thank you!

Reply

It is also important that your Folate level is monitored as this is essential to process the B12.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

It would be a good idea to have your iron tested along with the Folate.

Personally I have taken 1 – Folic Acid 400μg

and 1 – Iron Ferrous Fumarate 210mg tablet every day for more years than I can remember but as I'm not a medically trained person I cannot comment on your other "conditions" other than to suggest you have a word with a pharmacist as the pimples/acne, is likely to be caused by microbes on your skin reacting to the additional B12 by producing substances that your skin is then reacting to. In theory this could be resolved by use of a good skin wash.

1 like
Reply

Thanks again! I'm taking methyl folate but not iron. I'll try that to see if my energy comes back. 😊

Reply

You may also like...